Tennessee, 2023Flash Flood and Hail in Tennessee, May 16, 2023
May 16, 2023 · NWS MRX · 24 events in 11 counties and zones
Weak shortwave brought scattered discrete thunderstorms followed by a line of thunderstorms through east Tennessee, producing several large hail reports and straight line wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak shortwave brought scattered discrete thunderstorms followed by a line of thunderstorms through east Tennessee, producing several large hail reports and straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 6:00 AM EST, 25 minutes earlier.
Area forecast discussion, May 16, 6:00 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
700 AM EDT Tue May 16 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 323 AM EDT Tue May 16 2023
Key Messages:
1. Scattered showers and thunderstorms expected this afternoon and
evening.
2. Some thunderstorms will likely be severe this afternoon and
evening, especially across northern East Tennessee and southwest
Virginia.
Discussion:
The shortwave across southeast MO and southern IL this morning
will progress eastward today with height falls and increasing
mid-level winds as upper-divergence increases across the Central
Appalachians and Mid-Atlantic region. Along with this shortwave
trough, an associated surface low will move eastward from SE MO
towards SE KY by 0z Wednesday. A weak trailing cold front will
move southeast in response.
Ahead of this surface low and cold front, MLCAPE is forecast to
reach 1500 to 2000 J/Kg with effective bulk shear of 30 to 40 kt.
The vertical wind profile is largely unidirectional with straight
hodographs which will mitigate the overall tornado risk for the
region. However, there will be additional backing of surface
winds further north near the Kentucky state line and into
southwest Virginia near the warm front boundary and surface low
track. This will locally enhance low-level shear in these areas
which is where the low tornado risk will exist for any supercells
that develop. Otherwise, most of the region will have a risk of
damaging winds and localized hail with multicell thunderstorm
clusters being the primary convective mode. In addition, with PW
values of around 1.6 to 1.7 inches across the entire area, heavy
rainfall rates will be possible within stronger convection.
Localized flooding will be possible in flood prone areas and in
any regions where training of convection develops.
Chances of showers and thunderstorms should begin to decrease
between 0z and 03z Wednesday as the shortwave and surface low
tracks east of the region. The surface cold front will continue to
surge southward with drier air beginning to filter in from the
north by 12z Wednesday.
&&
.LONG TERM...
(Wednesday through Tuesday)
Issued at 323 AM EDT Tue May 16 2023
Key Messages:
1. Coverage of showers and thunderstorms will decrease on Wednesday
with an uptick in coverage on Thursday.
2. More widespread showers and thunderstorms are increasingly likely
heading into Saturday ahead of an approaching front. This will be
followed by drier conditions.
Wednesday through Friday
At the start of the period, quasi-zonal flow will be in place aloft
with a frontal boundary located just to our south. A jet streak will
also be exiting the region to the east. With much of the moisture
and better forcing south of the region, any precipitation chances
will be limited and mainly south of the area. On Thursday, another
shortwave will approach from the west with moisture slowly pulling
back into the region. This will lead to an uptick in diurnal rain
chances in comparison to Wednesday. With fairly weak flow and
marginal instability/PWAT values, concerns for strong to severe
storms and/or flooding are very minimal. On Friday, the flow will
become more zonal with fairly weak forcing, likely keeping the area
dry. The focus will turn towards another shortwave/upper jet near
the Great Lakes with a surface frontal boundary approaching from the
north.
Saturday through Monday
At this time, there still remains uncertainty as to when the frontal
boundary will reach the area with the GFS still being the fastest of
the deterministic solutions. With this solution, pre-frontal
convection would take place more during the Friday night to Saturday
morning period with the other solutions suggesting this convection
to be focused more during the day on Saturday. The timing of this
frontal passage will definitely affect how much diurnal instability
is available to support any stronger storms. However, initial
indications of the overall flow pattern definitely look to keep the
better severe chances further south and west where thermodynamics
are expected to be more notable due to low-level moisture. In any
case, the main message will be for PoPs focused during the Friday
night into Saturday timeframe before high pressure returns later on.
This will lead to a drier pattern, following the subsidence.
&&
.AVIATION...
(12Z TAFS)
Issued at 645 AM EDT Tue May 16 2023
Fog and low clouds this morning should improve to predominant VFR
by mid-day across the area with scattered showers and
thunderstorms this afternoon. Some thunderstorms may be strong
with gusty winds and hail this afternoon and evening with the
primary risk at TRI and TYS. Winds will be brisk from the SW
through the afternoon at all sites. Convection should move out of
the area by 6z Wednesday with MVFR and IFR cigs expected in the
wake of precip at the end of the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 87 64 81 61 / 60 80 30 10
Knoxville McGhee Tyson Airport, TN 84 62 79 57 / 80 90 20 10
Oak Ridge, TN 85 59 81 57 / 90 60 10 0
Tri Cities Airport, TN 79 58 77 52 / 90 100 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...JB
LONG TERM....BW
AVIATION...JB
Hazardous weather outlook, May 16, 2:37 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
337 AM EDT Tue May 16 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
337 AM EDT Tue May 16 2023 /237 AM CDT Tue May 16 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms will become more widespread this
afternoon and evening ahead of an upper-level disturbance and cold
front. Some thunderstorms may become severe with the primary risk
being damaging winds and localized hail. There is a low risk of
tornadoes, mainly across far northern East Tennessee and
southwest Virginia.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encourage to report severe weather and flooding
reports on Tuesday and Tuesday night.
Event by event
18 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Washington
- When
- May 16, 6:25 AM EST
- Where
- Washington County, 0.56 mi E of New Victory
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.230, -82.510
A few trees were blown down across the county by severe winds.
Hail, Knox
- When
- May 16, 2:50 PM EST
- Where
- Knox County, 0.89 mi NW of Maloneyville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.090, -83.840
Hail, Knox
- When
- May 16, 3:03 PM EST
- Where
- Knox County, 1.67 mi W of Zacharytown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.130, -83.760
Thunderstorm Wind, Hamblen
- When
- May 16, 3:20 PM EST
- Where
- Hamblen County, 1.78 mi NW of Alpha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.200, -83.400
Several trees and additional large limbs blown down by strong winds in and near the Seven Oaks Subdivision.
Hail, Anderson
- When
- May 16, 3:25 PM EST
- Where
- Anderson County, 0.69 mi S of Elza
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.040, -84.200
Hail, Anderson
- When
- May 16, 3:28 PM EST
- Where
- Anderson County, 1.68 mi E of Batley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.030, -84.220
Thunderstorm Wind, Knox
- When
- May 16, 4:00 PM EST
- Where
- Knox County, Norwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.980, -83.980
Three trees were blown down by severe winds, one tree landed on top of a car.
Thunderstorm Wind, McMinn
- When
- May 16, 4:01 PM EST
- Where
- McMinn County, 0.56 mi E of Old Englewood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.420, -84.490
Several trees blown down and roof damage to a nearby barn.
Hail, Knox
- When
- May 16, 4:30 PM EST
- Where
- Knox County, 0.89 mi SE of Fountain City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.020, -83.920
Thunderstorm Wind, Campbell
- When
- May 16, 4:35 PM EST
- Where
- Campbell County, 0.69 mi S of Fincastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -84.050
Several trees were reported blown down by severe winds in Campbell County.
Thunderstorm Wind, Sevier
- When
- May 16, 4:45 PM EST
- Where
- Sevier County, 0.69 mi S of Catlettsburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.890, -83.580
Numerous trees across Sevier County reported blown down by severe winds.
Thunderstorm Wind, Grainger
- When
- May 16, 5:15 PM EST
- Where
- Grainger County, 1.31 mi ENE of Joppa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.240, -83.600
Three inch tree limbs broken off trees in severe winds.
Thunderstorm Wind, Grainger
- When
- May 16, 5:15 PM EST
- Where
- Grainger County, 1.31 mi WSW of Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.270, -83.520
Tree reported blown down in Rutledge.
Thunderstorm Wind, Anderson
- When
- May 16, 5:35 PM EST
- Where
- Anderson County, 4.47 mi SSW of Oak Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.960, -84.300
A few trees were blown down by severe winds.
Thunderstorm Wind, Johnson
- When
- May 16, 5:35 PM EST
- Where
- Johnson County, 0.56 mi W of Shady Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.520, -81.930
Multiple trees were blown down by severe winds.
Thunderstorm Wind, Hamblen
- When
- May 16, 5:40 PM EST
- Where
- Hamblen County, 1.49 mi NNW of Alpha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.200, -83.390
A few trees were blown down by severe winds.
Thunderstorm Wind, Hamblen
- When
- May 16, 5:45 PM EST
- Where
- Hamblen County, 0.89 mi SW of Lowland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.160, -83.210
A few trees blown down by severe winds.
Thunderstorm Wind, Bradley
- When
- May 16, 5:50 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.180, -84.870
A few trees were blown down across the county along with power lines.
Thunderstorm Wind, Polk
- When
- May 16, 6:03 PM EST
- Where
- Polk County, Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.180, -84.670
Multiple trees were blown down by straight line winds.
Thunderstorm Wind, Polk
- When
- May 16, 6:10 PM EST
- Where
- Polk County, 0.69 mi S of Benton Station
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -84.680
Trees were blown down and were blocking a roadway.
Thunderstorm Wind, Knox
- When
- May 16, 6:25 PM EST
- Where
- Knox County, 2.07 mi S of Beverly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.000, -83.900
Several trees were blown down by straight line winds.
Thunderstorm Wind, Washington
- When
- May 16, 6:25 PM EST
- Where
- Washington County, 0.56 mi E of New Victory
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.230, -82.510
A few trees blown down by straight line winds.
Flash Flood, Knox
- When
- May 16, 6:28 PM EST to 7:45 PM EST
- Where
- Knox County, 1.49 mi SSW of Beverly to 1 mi SSE of Knoxville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.010, -83.910
Flooded roads in northeast Knoxville. Corroborating public reports of flooding in southeast Knoxville and Maloneyville.
Thunderstorm Wind, Washington
- When
- May 16, 6:40 PM EST
- Where
- Washington County, 1.11 mi W of Mayday
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.220, -82.500
A few trees blown down across the county by straight line winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Damaging Winds in Virginia, May 16, 20231 death · $3,000 · 60 kt wind · 13 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Flash Flood and Hail in Texas, May 16, 2023$250,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Flood in Idaho, May 16 to 19, 2023$35,000 · 1 event
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood in Missouri, May 16, 2023$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099282, 1099278, 1099279, 1099288, 1099308, 1099280, 1099289, 1099291, 1099281, 1099292, 1099293, 1099294, 1099295, 1099296, 1099297, 1099298, 1099306, 1099299, 1099301, 1099300, 1099302, 1099303, 1102255, 1099304.